University of Calgary
UofC Navigation

ADHD drug used in novel study with hopes of preventing fainting

Submitted by lrsharp on Wed, 07/15/2015 - 4:26pm
Date: 
Wed, 07/15/2015 - 01:00

L-R Dr. Satish Raj, research assistant Derya Ilhan, patient, Alesha Dupont

In a Libin Cardiovascular Institute laboratory at the University of Calgary’s Foothills Campus, Alesha Dupont is secured to a stretcher, surrounded by researchers. She is being tilted from a horizontal to a vertical position, then back again.

Their goal: to make her faint.

Dupont who suffers from syncope – or frequent fainting – is the first to participate in a new Calgary study which looks at the effectiveness of a common ADHD (attention deficit hyperactive disorder) medication in preventing fainting.

“I first started fainting when I was 12 and since then it’s gradually gotten worse. I faint about once a month and often hit my head when it happens. It’s unsettling because I never know when I’m going to faint,” says the 26 year old Calgary woman.

“I haven’t been on any drugs for my syncope, because there are none.”

The year-long study of 74 patients, led by researchers at the Libin Cardiovascular Institute of Alberta, an entity of Alberta Health Services (AHS) and the University Of Calgary’s Cumming School Of Medicine, is the first ever to look at the effectiveness of the ADHD drug Atomoxetine in preventing fainting. Participants are either given the drug or a placebo and then undergo a ‘tilt test’ where researchers attempt to induce a fainting episode.

“In most cases this condition is not life-threatening, but it can be life-altering and can affect patients’ ability to drive, to work, and can cause anxiety. It can be debilitating,” explains Dr. Satish Raj, a Libin Cardiovascular Institute member and Associate Professor of Cardiac Sciences at the Cumming School of Medicine.

“Currently, there are no drug treatments and we are trying to look at drugs that are on the market already that may be helpful to treat our fainting patients.”

Fainting is caused by a rapid drop in blood pressure and a lack of blood flow to the brain. This may be caused by a drop or pause in heart rate or by a widening of the blood vessels. Approximately 50 per cent of Canadians experience syncope at some point in their life or faint at some point in their life, but a small number of patients will faint over and over again.

Atomoxetine blocks the norepinephrine transporter in the body’s sympathetic nervous system – the body’s fight or flight response.

When you see a bear, it’s that part of the nervous system that gets you really revved up so you can run away, or fight it if you’re really brave,” Raj says, also a cardiologist with Alberta Health Services. “This drug blocks this part of the nervous system, which keeps norepinephrine in the system for longer, which in turn causes vaso-constriction or a tightening of the blood vessels.”

Raj says that this tightening of the blood vessels may in turn prevent fainting in syncope patients. He also says this study will build on the success of past studies of similar drugs.

“We’ve already seen promising results and we hope this study will be followed up by a much larger, international study,” he says. “The first step is trying it in the lab. The next step will be seeing if we can prevent fainting in real life.”

Dr. Todd Anderson, Libin’s Director and Department Head of Cardiac Sciences, says he believes this study is an important step in treating patients suffering from frequent fainting.

“Syncope can have serious implications for a patient’s quality of life – it can prevent them from driving, working or pursuing other activities,” Anderson says. “This research is an important step in learning how we can reduce or eliminate syncope in many patients and is one more example of how the research happening at Libin translates into better patient outcomes and quality of life.”

To find out about participating in the study or more about syncope, email autonomic.research@ucalgary.ca

Story by Colin Zak 

If you have syncope and want to learn how you can be involved with syncope research/meet others with syncope, attend our syncope forum on July 23 at the South Health Campus.  For more information and to RSVP click here. 

Connect with Us

Our Partners

Alvin and Mona Libin Foundation

Our Publications